French Doctors Partially Withdraw Claim About Toxic Gas in Soviet Georgia
PARIS (AP) _ A French humanitarian group said Wednesday it was withdrawing part of its claim about the use of toxic gas during street protests in Soviet Georgia last month in which 19 people were killed.
A statement issued Tuesday by Medecins sans Frontiers (Doctors Without Borders) said autopsies on 16 victims identified Chloropicrine as one of the gases.
On Wednesday, the organization said its doctors were denied full access to Soviet autopsy reports, but laboratory analysis of the substance allegedly used in Tbilisi to disperse 10,000 protesters April 9 revealed Chloropicrine.
″Chrloropicrine is a highly toxic substance used widely during World War I in combat,″ Dr. Benoit Nemery, a Belgian toxicoligist, told reporters in a telephone connection with a news conference at the group’s Paris headquarters.
″It is highly probable that it was used, but until we have the results of a biological analysis performed on an organ of a victim it is impossible to say with complete certitude,″ he said.
Doctors Without Borders said a Georgian doctor invited Dr. Barry Rumack of Denver, Colo., representing Physicians For Human Rights, to analyze a small container of gas the Georgian said had been used on the protesters.
The four-member French team worked with American and Georgian doctors and representatives of the Georgian Health Ministry.
Chloropicrine was approved in the Soviet Union for use as a tear gas until 1981, when it was reclassified as a ″suffocant″ or asphyxiating gas for combat use, the French organization said. Soviet authorities have denied toxic gas was used to disperse the protesters.
Members of the French team said they learned through Soviet doctors that two victims showed no signs of external physical trauma and death probably was due to inhaling gases, but both victims had burned lungs and the doctors concluded ordinary tear gas would not cause such damage.
The doctors said they examined and questioned hundreds of witnesses and victims. They said many people had been admitted to hospitals with symptoms common to trauma victims.
″Children came staggering in, unable to walk straight, complaining about intense fatigue, nauseau, dizziness, irritability, anxiety, depression and indigestion,″ said Dr. Pierre Barel, a lung and heart specialist.
″Waves of people″ began pouring into doctors’ offices and hospitals on May 17, he said, which was 40 days after the event. Barel said not all of them had been gassed.
″That corresponds to the end of the period of mourning for (Russian) Orthodox,″ he said. ″They ... showed some of the same symptoms of the people who had been in the streets on April 9.″
Hundreds of other people were admitted to hospitals long after the clash, believing they were suffering from secondary effects of the toxic gas, but Barel said they showed no evidence of nerve damage.